Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS New Orleans, LA

July 9, 2017Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 9, 2017, 3:45 PM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 3:45 PM CDT (20:45 UTC)
Expired
Jul 9, 2017, 6:45 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA

The radar

The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS54 KLIX 092045
FFWLIX
LAC077-125-092345-
/O.NEW.KLIX.FF.W.0023.170709T2045Z-170709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
345 PM CDT SUN JUL 9 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Western West Feliciana Parish in southeastern Louisiana...
  Northern Pointe Coupee Parish in southeastern Louisiana...

* Until 645 PM CDT

* At 343 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain over much of northern Pointe Coupee Parish. Up to three 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Morganza, Lettsworth and Batchelor. 

Additional rainfall amounts of two inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3087 9180 3088 9180 3104 9171 3100 9166
      3097 9166 3099 9164 3090 9153 3064 9149
      3063 9172 3066 9174 3067 9173 3071 9173
      3074 9176 3076 9176 3078 9177 3081 9181
      3084 9180 3085 9182

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:43 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 9, 3:43 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
343 PM CDT Sun Jul 9 2017

SHORT TERM...
Weak frontal boundary located across north LA and central LA with
slightly lower dewpoints along and to the north of the boundary will
continue to dissipate next 24 hours. Scattered thunderstorm
activity that developed south of the boundary across southeast LA
and south MS will diminish into the evening hours...but have
carried slight chance rain chance into the evening period. With
boundary effectively dissipating over the next 24 hours and warm
and unstable airmass in place over region...expect a repeat of
scattered to locally numerous thunderstorms from late morning
through afternoon Tuesday and Wednesday. Atmosphere remains
unstable with precipitable water in the 1.8 to 2.0 inch range so
typical afternoon thunderstorms development can be expected as
convective temperature in the upper 80s is reach. Near normal
temperature regime is expected.

LONG TERM...
Not a lot of change expected during the latter half of the week.
The mid level high pressure ridge may strengthen slightly across
the region in the Wed through Fri time frame. This may lower
thunderstorm coverage slightly and raise max temperatures a degree
or two...but scattered daily thunderstorms expected. Over the
weekend...the upper level high builds over the western U.S. and
mid level trough deepens over the eastern U.S. The deepening
trough in the east may allow another front to move toward the
region which may provide a focus for an increase in thunderstorm
activity. Temperatures remain in the near normal range.

AVIATION... Main impacts are from thunderstorm activity which
should begin diminishing in coverage in the 00-02Z time frame.
Otherwise, VFR conditions should remain. Expect scattered
thunderstorm activity to again redeveloping Monday in the 16-18Z
time.

MARINE...
Weak pressure gradient from a weak high pressure ridge over the
northern Gulf will result in light winds outside of thunderstorm
activity. Primary direction will be southwest to south early in
the week becoming southeast later in the week.

DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  92  73  90 /  20  30  20  60
BTR  75  92  74  90 /  20  50  30  50
ASD  75  92  76  91 /  20  40  30  50
MSY  76  91  76  90 /  20  50  30  50
GPT  76  91  77  89 /  30  40  30  40
PQL  74  91  74  90 /  30  40  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 9, 12:00 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1200 PM CDT Sun Jul 9 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-100500-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1200 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms may occur today with the
main hazards damaging winds, large hail, frequent lightning and
locally heavy rainfall. Storms should gradually dissipate after
sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The risk of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 9, 1:25 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
125 PM CDT SUN JUL 9 2017

LAZ061>064-091930-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
125 PM CDT SUN JUL 9 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
BERNARD...SOUTHWESTERN ORLEANS AND NORTH CENTRAL JEFFERSON
PARISHES...

At 123 PM CDT, strong thunderstorms were clustered over Gretna,
Uptown New Orleans and Harvey, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, Timberlane, Belle
Chasse, Avondale, Jefferson, Gretna, Westwego, Woodmere, Elmwood,
Terrytown, Bridge City, Estelle and Arabi.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2984 9016 3003 9021 3002 9018 3002 9012
      3001 8993 2981 8999
TIME...MOT...LOC 1823Z 194DEG 6KT 2991 9007
Special weather statement, Jul 9, 1:46 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
146 PM CDT SUN JUL 9 2017

LAZ035-036-MSZ068-091945-
East Feliciana-West Feliciana-Wilkinson-
146 PM CDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST FELICIANA...
NORTH CENTRAL EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTH CENTRAL WILKINSON COUNTIES...

At 146 PM CDT, a strong thunderstorm was located near Woodville, or
17 miles northwest of Jackson, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Woodville, Wilson, Norwood, Wakefield and Spillman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3111 9149 3117 9130 3094 9102 3088 9139
TIME...MOT...LOC 1846Z 322DEG 9KT 3107 9133
Local storm report, Jul 9, 2:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT SUN JUL 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 WSW KENNER            29.96N 90.31W
07/09/2017                   ST. CHARLES        LA   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES REPORTED DOWN IN ST. ROSE
            IN ST. CHARLES PARISH. EVENT TIME ESTIMATED BY RADAR.

&&

BWAGNER
Special weather statement, Jul 9, 3:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
331 PM CDT SUN JUL 9 2017

LAZ034>036-047-048-092115-
East Feliciana-Pointe Coupee-West Baton Rouge-West Feliciana-East
Baton Rouge-
331 PM CDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
NORTH CENTRAL WEST BATON ROUGE...EAST CENTRAL POINTE COUPEE...
SOUTHWESTERN EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE
PARISHES...

At 330 PM CDT, a strong thunderstorm was located 8 miles west of
Zachary, moving north at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Zachary, Baker, Jackson, St. Francisville and Slaughter.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3057 9118 3057 9139 3086 9145 3087 9114
TIME...MOT...LOC 2030Z 179DEG 15KT 3065 9129

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:50 AM CDTSpecial Marine WarningLIX55 min
Jul 9, 9:45 AM CDTSpecial Marine WarningLIX90 min
Jul 9, 11:21 AM CDTSpecial Marine WarningLIX54 min
Jul 9, 1:25 PM CDTSpecial Weather StatementLIXOrleans65 min
Jul 9, 1:57 PM CDTAreal Flood AdvisoryLIXEast Feliciana, West Feliciana2 hr
Jul 9, 3:28 PM CDTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana2 hr
Jul 9, 3:31 PM CDTSpecial Weather StatementLIXWest Feliciana44 min
Jul 9, 4:10 PM CDTSevere Thunderstorm WarningLIXLivingston35 min
Jul 9, 4:51 PM CDTFlash Flood WarningLIXLivingston3 hr
Jul 9, 4:56 PM CDTSpecial Weather StatementLIXWashington34 min
Jul 9, 5:12 PM CDTSpecial Weather StatementLIXWashington33 min
Jul 9, 5:17 PM CDTSpecial Weather StatementLIXSaint James28 min
Jul 9, 5:43 PM CDTSpecial Weather StatementLIXSaint James32 min
Jul 9, 6:11 PM CDTSpecial Weather StatementLIXSaint James34 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.